Missouri, 2007

Flash Flood in Missouri, May 1, 2007

May 1, 2007 · NWS SGF · 1 event in 1 county or zone

Training thunderstorms impacted areas of Morgan County with flash flooding. Versailles was particularly impacted as nearly four inches of rain fell in a three hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Training thunderstorms impacted areas of Morgan County with flash flooding. Versailles was particularly impacted as nearly four inches of rain fell in a three hour period. Numerous roads were impassable to motorists while sections of Highway 52 were closed. The intersection of Highways 52 and 5 experienced significant flooding as water was flooding into a gas station near this area. A few county roads were also washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 2:25 PM CST, 43 minutes earlier.

Area forecast discussion, May 1, 2:25 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT TUE MAY 1 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY...

VERY DEEP CUT OFF LOW CONTINUES TO SIT AND SPIN OVER NORTHERN
OKLAHOMA WITH REGIONAL PROFILER NETWORK INDICATING THE CIRCULATION
EXTENDING UP TO 200 MB. THIS UPPER LOW IS WELL REMOVED FROM THE MAIN
BELT OF WESTERLIES AND REALLY ISNT EXPECTED TO BUDGE UNTIL THE NEXT
UPPER LOW NOW OVER SOUTHERN CALIFORNIA MOVES OUT AND FORCES THE
FIRST ONE SLOWLY EASTWARD.

VERY MOIST AIRMASS IS IN PLACE ACROSS THE REGION WITH MORNING UPPER
AIR ANALYSIS INDICATING PRECIPITABLE WATER VALUES OF 150-200% OF
NORMAL ACROSS MUCH OF THE SOUTHERN/CENTRAL PLAINS. THIS MOISTURE
RICH AIRMASS WILL CONTINUE TO OVERSPREAD THE AREA AS SPOKES OF
VORTICITY ROTATE AROUND THE BIG UPPER LOW AS IT INCHES EASTWARD.

POTENTIAL CERTAINLY EXISTS FOR HEAVY RAINFALL OVER THE NEXT 48 HOURS
AS THIS SYSTEM MOVES EASTWARD...HOWEVER GIVEN ANY DESCERNABLE
SURFACE BOUNDARY TO FOCUS THE RAINFALL THREAT ENOUGH UNCERTAINTY
EXISTS TO HOLD OFF ON EXPANDING THE FLOOD WATCH AT THIS TIME. VERY
WEAK MID LEVEL LAPSE RATES AND LOW CLOUDINESS CLOSE TO THE MID LEVEL
CIRCULATION CENTER HAS RESULTED IN A RELATIVE MIN IN INSTABILITY IN
THE VICINITY OF THE UPPER LOW. AS THE UPPER LOW MOVES EASTWARD WOULD
EXPECT THIS RELATIVE MIN IN INSTABILITY AND CONVECTIVE ACTIVITY TO
MOVE INTO OUR CWA TONIGHT AND WEDNESDAY...EVEN WITH THE CONVECTIVE
THREAT NOT PARTICULARLY HIGH THREAT OF LOCALLY HEAVY RAINFALL WILL
EXIST GIVEN LOW LCL HEIGHTS...RELATIVELY DEEP WARM CLOUD LAYER AND
HIGH PRECIPITABLE WATER VALUES.

WITH CLOUDINESS AND RAIN AROUND THE DIURNAL TEMP SPREAD WILL BE
FAIRLY SMALL THE NEXT COUPLE OF DAYS. ANY AREAS THAT STAY SOCKED IN
WITH CLOUDINESS AND RAIN WILL LIKELY NOT REACH THE 70F
MARK...HOWEVER GIVEN THE INCREASINGLY HIGH APRIL SUN ANGLE IT WOULD
ONLY TAKE ABOUT AN HOUR OF MIXED SUNSHINE TO SEND TEMPS CLIMBING
QUICKLY INTO THE 70S. GIVEN THE WIDE SPREAD IN POSSIBILITIES
GENERALLY STUCK FAIRLY CLOSE TO OBJECTIVE GUIDANCE.

IZZI

&&

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...

A DRIER PATTERN WILL EVOLVE THIS WEEKEND AS THE UPPER LOW WASHES OUT
AND AN UPPER RIDGE BUILDS OVER THE CENTRAL U.S. ISOLATED CONVECTION
CANNOT BE RULED OUT BUT CHANCES WILL BE SLIM WITH THE LACK OF
FOCUSING MECHANISM UNDERNEATH THE RIDGE. MORE SUNSHINE AND
INCREASING 50H HEIGHTS WILL TRANSLATE TO WARMER TEMPERATURES.
GENERALLY WENT WITH HIGHS AROUND 80 DEGREES...BUT WOULD NOT BE
SURPRISED IF HIGH TEMPERATURES RISE WELL INTO THE 80S SUNDAY AND
EARLY NEXT WEEK.

FOSTER

&&

&&

.AVIATION...

FOR THE 1800 UTC KSGF/KJLN TAFS...UPPER LOW OVER OKLAHOMA WILL
CONTINUE TO MOVE EVER SO SLOWLY EASTWARD OVER THE NEXT 24 HOURS.
RAIN ASSOCIATED WITH THIS FEATURE WILL LIKEWISE SPREAD EASTWARD
GRADUALLY OVERTAKING BOTH THE JLN AND SGF TERMINALS BY EARLY
EVENING. SOME SLIGHTLY DRIER AIR IN THE LOW LEVEL WILL NEED TO BE
OVERCOME WITH CIGS RESPONDING ACCORDINGLY AND FALLING ONCE COLUMN
DOES FULLY SATURATE. BY MID EVENING ANTICIPATE WIDESPREAD MVFR CIGS
WITH VSBY ALSO DROPPING TO MVFR IN RAIN. GIVEN UPSTREAM CONDITIONS
OVER OKLAHOMA IT SEEMS FAIRLY LIKELY THAT IFR CONDITIONS WILL
DEVELOP AT SOME POINT IN TIME TONIGHT...HOWEVER WOULD LIKE TO WAIT A
BIT LONGER TO FINE TUNE THE TIMING OF THE IFR CONDITIONS BEFORE
TAKING TAFS BELOW MVFR.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THRU 00Z THURSDAY WEST OF A SCHELL CITY TO
     CASSVILLE LINE.
KS...FLOOD WATCH THRU 00Z THURSDAY.

WFO SGF
Hazardous weather outlook, May 1, 11:54 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT TUE MAY 1 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1254 PM CDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  IN ADDITION TO A THREAT FOR ISOLATED THUNDERSTORMS...THE
  POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL THROUGH
  TONIGHT...PARTICULARLY ACROSS WESTERN PORTIONS OF THE OUTLOOK
  AREA. RAINFALL COULD BE HEAVY ENOUGH IN A FEW LOCATIONS TO CAUSE
  SOME FLOODING OF LOW WATER CROSSINGS AS WELL AS OTHER FLOOD
  PRONE LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THE THREAT OF HEAVY RAINFALL...LOCALIZED FLOODING...AS WELL AS
  ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, May 1, 2:09 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FLASH FLOOD      VERSAILLES              39.88N 90.66W
05/01/2007                   BROWN              IL   TRAINED SPOTTER

            HIGHWAY 52 JUST WEST OF VERSAILLES FLOODED AND CLOSED IN
            FRONT OF THE MIDDLE SCHOOL.

&&

GCLAYCOM
Local storm report, May 1, 2:12 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FLASH FLOOD      VERSAILLES              38.43N 92.84W
05/01/2007                   MORGAN             MO   TRAINED SPOTTER

            HIGHWAY 52 JUST WEST OF VERSAILLES FLOODED AND CLOSED IN
            FRONT OF THE MIDDLE SCHOOL.

&&

GCLAYCOM
Local storm report, May 1, 2:26 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       VERSAILLES              38.43N 92.84W
05/01/2007  M2.15 INCH       MORGAN             MO   MESONET

            1.01 INCHES FELL BETWEEN 230 PM AND 245 PM...WITH 2.15
            INCHES BETWEEN 230 PM AND 315 PM. MEASURED AT A LOCAL
            SCHOOL WEATHER STATION.

&&

IZZI
Special weather statement, May 1, 2:32 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT TUE MAY 1 2007

MOZ056-012100-
MORGAN-
332 PM CDT TUE MAY 1 2007

...SIGNIFICANT WEATHER ALERT FOR MORGAN COUNTY UNTIL 400 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF STOVER...OR 10 MILES SOUTHWEST
OF VERSAILLES...AND MOVING NORTH AT 10 MPH.

THIS STORM WILL BE...
  NEAR STOVER BY 400 PM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

WISE

The radar

The Pleasant Hill radar (KEAX), 132 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
May 1, 3:08 PM CST to 8:00 PM CST
Where
Morgan County, Versailles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.430, -92.830

Excessive rainfall caused signficant flash flooding in the city of Versailles. Numerous roads were impassable to motorists while the main intersection of Highways 52 and 5 also became impassable. A few businesses experienced flooding near this intersection, including a gas staion.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31042.